Nebraska, 2020Heavy Snow in Nebraska, February 24 to 25, 2020
February 24 to 25, 2020 · NWS CYS · 1 event in 1 county or zone
Widespread winter weather across the Nebraska Panhandle on the 24th and 25th with enhanced snowfall amounts over the Pine Ridge south of Chadron.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Widespread winter weather across the Nebraska Panhandle on the 24th and 25th with enhanced snowfall amounts over the Pine Ridge south of Chadron.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Feb 24, 6:13 PM MST, 47 minutes earlier.
Area forecast discussion, Feb 24, 6:13 PM MST, 47 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
613 PM MST Mon Feb 24 2020
.UPDATE...
Issued at 605 PM MST Mon Feb 24 2020
Reno Hill and Laprele Creek SNOTELs have reported 0.5 inches of
SWE since late morning while public reports have suggested
snowfall amounts in the North Laramie Mountains are approaching a
foot and still snowing. High-res models snow banding continuing
over the mountains the next few hours before more widespread snow
returns to the area after 06z tonight. An additional 8 inches of
snow expected overnight and through Tuesday under north to
northwest flow for the North Laramie Range. Therefore, have
upgraded the Winter Weather Advisory for forecast zone 103 to a
Winter Storm Warning with the additional snowfall expected.
&&
.SHORT TERM...(This evening through Tuesday night)
Issued at 239 PM MST Mon Feb 24 2020
Wind speeds have decreased considerably across the area. As a
result, we have dropped the high wind warnings early. However, we
are still seeing blowing snow on the web cams. In addition, some
snow showers have continued to develop, but they are becoming
fewer and far between. As a result, we are keeping the winter
weather advisory for areas west of the Laramie Range through 5pm.
Latest water vapor loop was showing the upper level low slowly
getting organized across the northern plains. This should result
in a fairly quiet evening across the area, but we will need to
keep an eye on things evolve across the northeast portions of
Wyoming. The HREF in particular is leaning towards slightly higher
snowfall amounts along the Pine Ridge and the Cheyenne Ridge
starting after midnight and continuing through early tomorrow
afternoon. Meanwhile, the SREF has tended to back off a little
compared to previous runs. We are leaning more towards the HREF
solutions, since there will be some low level instability
present...good upslope flow and decent QG forcing moving through
southeast Wyoming and the Nebraska Panhandle ahead of the upper
level jet. Therefore, we have hoisted some winter weather
advisories for areas mainly along and north of the Cheyenne Ridge
where 2 to 4 inches of snow will possible starting tomorrow
morning. The snowfall should wane fairly quickly during the
evening as the synoptic forcing and low level instability wanes.
.LONG TERM...(Wednesday through Sunday)
Issued at 158 PM MST Sun Feb 23 2020
A chilly morning across the CWA Wednesday in the wake of the low
pressure system with mins in the single digits to lower teens.
Still on the cool side Weds and Thursday then warming to close
out the week. Mainly dry but another fast-moving shortwave should
bring some snow showers to mainly the mtns on Thursday but amounts
not a lot given the speed of the system. Breezy conditions with
the shortwave Thursday otherwise winds not looking too significant
through the period as well.
&&
.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 412 PM MST Mon Feb 24 2020
VFR should prevail over the se Wy terminals for much of the night
though some isolated snow showers may produce some brief MVFR
conditions. Sctd MVFR/IFR conditions this evening over the Neb
Panhandle mainly for low visibilities in snow showers there. More
widespread MVFR/IFR conditions for low cigs and vsbys in snow
expected Tuesday as a disturbance approaches the area. Otherwise
gusty nwly winds will continue especially over the plains.
&&
.FIRE WEATHER...
Issued at 257 PM MST Mon Feb 24 2020
Low fire weather concerns for the near future as cold
temperatures, snow and blowing snow move into the High Plains and
adjacent high terrain tomorrow. Warming trend will follow
beginning Wednesday with a ridge of high pressure moving in
Friday.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Winter Weather Advisory until 8 PM MST Tuesday for WYZ101-102-
112-114.
Winter Weather Advisory from 5 AM to 8 PM MST Tuesday for WYZ107-
108-116>119.
Winter Storm Warning until 8 PM MST Tuesday for WYZ103.
NE...Winter Weather Advisory until 8 PM MST Tuesday for NEZ002-095.
Winter Weather Advisory from 5 AM to 8 PM MST Tuesday for NEZ020-
054-055.
&&
UPDATE...MB
SHORT TERM...REC
LONG TERM...RE/REC
AVIATION...REHazardous weather outlook, Feb 24, 5:04 AM MST, 13 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
504 AM MST Mon Feb 24 2020
WYZ106-107-110-116>118-251215-
Central Laramie Range and Southwest Platte County-
East Platte County-North Snowy Range Foothills-
South Laramie Range-South Laramie Range Foothills-
Central Laramie County-
504 AM MST Mon Feb 24 2020
This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.
.DAY ONE...TODAY AND TONIGHT
A High Wind Warning is in effect through 5 PM. West winds of 35
to 45 mph with gusts 60 to 70 mph are likely. See Warning text
for further details. Snow showers will combine with winds today
for blowing snow and reduced visibility at times.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
Tuesday will be quite windy and cold with scattered to numerous
snow showers. Blowing snow and reduced visibilities will create
hazardous travel conditions at times.
.Spotter information statement...
Spotter activation will not be needed.
NEZ003-019>021-054-055-096-WYZ104-105-108-109-111-113-115-119-
251215-
Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
South Sioux-Ferris/Seminoe/Shirley Mountains-Shirley Basin-
Goshen County-Central Carbon County-Southwest Carbon County-
Upper North Platte River Basin-Laramie Valley-East Laramie County-
504 AM MST Mon Feb 24 2020
This hazardous weather outlook is for portions of western
Nebraska...south central Wyoming and southeast Wyoming.
.DAY ONE...TODAY AND TUESDAY
Today and Tuesday will be quite windy with gusts to 50 mph at
times and cold with scattered to numerous snow showers.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH SUNDAY
No hazardous weather conditions expected.
.Spotter information statement...
Spotter activation will not be needed.
NEZ002-095-WYZ101>103-112-114-251215-
Dawes-North Sioux-Converse County Lower Elevations-
Niobrara County-North Laramie Range-Sierra Madre Range-
Snowy Range-
504 AM MST Mon Feb 24 2020
This hazardous weather outlook is for portions of western
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.
.DAY ONE...TODAY AND TUESDAY
A Winter Weather Advisory has been issued as strong winds combine
with scattered to numerous snow showers to produce blowing snow
and areas of reduced visibilities. Travel will become difficult
and outdoor recreation could be life threatening to those not
prepared for severe winter conditions. Additionally, wind chill
temperatures will drop to 20 below zero in the Sierra Madre and
Snowy Mountains leading to frostbite and hypothermia. Please see
text for further details.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH SUNDAY
No hazardous weather conditions expected.
.Spotter information statement...
Please call in or chat us on social media with snow measurements
as accumulation occurs.
In the hours before
Local storm report, Feb 24, 3:03 PM MST, 3 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
303 PM MST MON FEB 24 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM SNOW 2 S ELK MOUNTAIN 41.65N 106.41W
02/24/2020 M1.4 INCH CARBON WY COCORAHS
COCORAHS STATION WY-CR-4 ELK MOUNTAIN 2.1 S.
&&
WMLocal storm report, Feb 24, 3:51 PM MST, 3 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
351 PM MST MON FEB 24 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0936 AM BLIZZARD 4 NW ARLINGTON 41.63N 106.26W
02/24/2020 CARBON WY DEPT OF HIGHWAYS
BLIZZARD CONDITIONS WERE MET FOR WYZ 110
EARLIER THIS MORNING WITH SEVERAL SITES
MEASURING BRIEF PERIOD CONDITIONS. AS BAND
OF SNOW CREATING THESE CONDITIONS MOVED,
CALCULATED THE TIMING WITH USING THE SENSORS
WY19 AT ELK MOUNTAIN AND WY25 STROUSS HILL
ALONG I-80 FOR RECORDING PURPOSES.
&&
WMLocal storm report, Feb 24, 5:53 PM MST, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
553 PM MST MON FEB 24 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1020 AM NON-TSTM WND GST 12 SSE HORSE CREEK 41.25N 105.09W
02/24/2020 M62 MPH LARAMIE WY TRAINED SPOTTER
&&Heavy Snow, Dawes
- When
- February 24, 7:00 PM MST to February 25, 8:00 PM MST
- Where
- Dawes forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 42.720, -103.135 (the zone’s center; the record gives no point)
Observer located two miles southeast of Chadron State Park along the Pine Ridge reported 6.0 inches of snowfall.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm and Winter Weather in South Dakota, February 24 to 25, 202022 events
- Winter Weather in Kansas, February 24 to 25, 20201 injured · 6 events
- Flash Flooding and Flooding in Puerto Rico, February 24, 202010 events
- Flooding in Missouri, February 24 to 25, 20208 events
- Blizzard and Heavy Snow in Wyoming, February 24 to 25, 20207 events
- Winter Storm and Winter Weather in Wyoming, February 24 to 25, 20206 events
- High Wind in Utah, February 24, 202057 kt wind · 5 events
- Heavy Snow in Alaska, February 24 to 27, 20204 events
- Heavy Snow in Kansas, February 24 to 25, 20204 events
- Heavy Snow in Nebraska, February 24 to 25, 20204 events
- High Wind in Wyoming, February 24, 202060 kt wind · 1 event
- High Wind in Wyoming, February 24 to 25, 202051 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 872921.